Alert archive / Mississippi / River Flood Warnings in 2017

River Flood Warning 54, NWS Memphis, TN

December 20, 2017Lafayette County, Marshall County, Union County, Mississippi

NWS Memphis, TN issued this river flood warning at Dec 20, 2017, 11:39 AM CST for Lafayette County, Marshall County, Union County, Mississippi. It took effect at Dec 21, 2017, 2:10 AM CST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2017, 11:39 AM CST (17:39 UTC)
In effect from
Dec 21, 2017, 2:10 AM CST
Expired
Dec 22, 2017, 1:34 AM CST
In force
23 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Lafayette County, MS, Marshall County, MS, Union County, MS

The radar

The Memphis radar (KNQA), 103 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Tallahatchie River at Etta (ETAM6). The gauge peaked at 23.40 ft at Dec 20, 2017, 9:00 AM CST.

actionminormoderatemajor1015202512/2012/2112/2212/23
Action stage
20 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07268000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Dec 20, 11:32 AM CST, 7 minutes earlier.

Area forecast discussion, Dec 20, 11:32 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1132 AM CST Wed Dec 20 2017

.UPDATE...

Updated for the 18Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 912 AM CST Wed Dec 20 2017/

UPDATE...

Vort max evident in radar mosaic approaching the MS River. Precip
will gradually end W to E this afternoon, well covered in current
forecast. 15Z temps generally within a degree of forecast so no
adjustments needed there. Early 12Z guidance suggests fog again
overnight so will add patchy fog for tonight. Early guidance also
looks a little slower with late-week system...will evaluate full
12Z guidance before making any adjustments in these periods. GW

PREV DISCUSSION... /issued 451 AM CST Wed Dec 20 2017/

Moderate to heavy rainfall is coming to an end this morning as an
area of low pressure located over north Mississippi gradually
shifts eastward. An associated mid-level shortwave trough is
located over Arkansas and will become centered over the Midsouth
by midday today. This will lead to widespread cloud cover today
with scattered to numerous rain showers expected, primarily across
northeast Arkansas and western Tennessee where the greatest
instability will exist. Expect these showers to decrease in
coverage and end from west to east as we head into the afternoon.

It will be a bit cooler across the area tonight with lows mainly
in the low to mid 40s. The air behind this system looks fairly
stagnant tonight which should lead to another cloudy night, but
southerly flow will begin to pick up during the day on Thursday
which should help to break up most cloud cover by the afternoon.
High temperatures will be well above average, potentially reaching
70 degrees across portions of north Mississippi.

By Thursday night the stage will begin to be set for the next
storm system and frontal passage through the Midsouth. In the
upper levels models indicate that a cutoff low over the western
CONUS will phase with a longwave trough dropping out of Canada,
leading to an impressive jet streak with the favorable right
entrance region located over the Midsouth. A surface frontal
boundary will develop across the area in response, with low
pressure tracking across the area Friday into Friday night. As a
result expecting another round of heavy rainfall with totals
easily reaching several inches in spots. Will need to continue to
monitor the potential for flash flooding, especially in flood
prone areas as soil moisture will be higher this time around with
all of the rainfall we received over the past 24 hours. Only
marginal amounts of instability should preclude the need to
mention strong or severe thunderstorms, but lightning will be
possible with heavier downpours.

By Saturday the frontal boundary will slowly progress southeast
out of the forecast area, leaving us on the cool side of the
boundary with rain showers lingering through much of the day. Rain
will finally come to an end by Saturday night as overnight lows
fall into the upper 20s to mid 30s.

Cooler weather continues for Christmas Eve with high temperatures
reaching the lower 40s for most of the Midsouth. Continuing to
mention a slight chance of precipitation Sunday, which could be in
the form of light rain or snow showers depending on low level
temperatures. Ensemble guidance still is not impressive regarding
coverage and accumulation of any precipitation... with minimal
amounts of lift it could very well end up being too dry for
anything other than isolated drizzle or flurries. Overnight lows
will appropriately fall into the mid 20s for the arrival of Santa.

Christmas day will see continued cool conditions with high temps
reaching the low 40s again, but likely with sunny skies as surface
high pressure settles in.

Beyond Christmas model guidance begins to diverge, but continued
below average temperatures are likely with the next chance of
precipitation developing by late in the work week.

WLC

&&

.AVIATION...
18Z TAF cycle

Low clouds will remain over the region for much of the forecast
period. Periods of rain will continue for much of the afternoon
with areas of fog developing tonight and into the overnight hours.
Winds will be mainly from the northeast at around 10 knots this
afternoon becoming light and variable tonight. Winds will shift to
the south by Thursday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 20, 4:52 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
452 AM CST Wed Dec 20 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
452 AM CST Wed Dec 20 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall could lead to areas of flash flooding on Friday
and Friday night across portions of the Midsouth. Several inches
of rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 11:37 AM CSTRiver Flood AdvisoryMEGDecatur, Hardin6 days
Dec 20, 11:39 AM CSTRiver Flood WarningMEGMonroe4 days
Dec 20, 11:39 AM CSTRiver Flood WarningMEGMonroe66 hr
Dec 20, 11:39 AM CSTRiver Flood WarningMEGLowndes, Monroe5 days

Nearby

River Flood Warnings in Mississippi, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.